Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 252, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2024, 6:24 PM CDT for Butler County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2024, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 11, 2024, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:57 PM CDT | HAIL 2 | 8 N El Dorado, KS | |
| Jul 11, 7:00 PM CDT | HAIL 2 | 8 S Burns, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
324
WUUS53 KICT 112324
SVRICT
KSC015-120030-
/O.NEW.KICT.SV.W.0252.240711T2324Z-240712T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
624 PM CDT Thu Jul 11 2024
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Butler County in south central Kansas...
* Until 730 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located 8 miles southeast
of Burns, or 10 miles north of El Dorado, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rosalia, Cassoday, El Dorado Lake, and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near El Dorado Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3791 9690 3805 9690 3805 9662 3782 9662
TIME...MOT...LOC 2324Z 271DEG 8KT 3798 9681
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR4 follow-up statements
724
WWUS53 KICT 112344
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
644 PM CDT Thu Jul 11 2024
KSC015-120030-
/O.CON.KICT.SV.W.0252.000000T0000Z-240712T0030Z/
Butler KS-
644 PM CDT Thu Jul 11 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN BUTLER COUNTY...
At 644 PM CDT, a severe thunderstorm was located 8 miles southeast of
Burns, or 10 miles north of El Dorado, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cassoday, El Dorado Lake, and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near El Dorado Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3791 9690 3804 9690 3804 9664 3783 9665
TIME...MOT...LOC 2344Z 287DEG 1KT 3798 9683
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR863
WWUS53 KICT 112356
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
656 PM CDT Thu Jul 11 2024
KSC015-120030-
/O.CON.KICT.SV.W.0252.000000T0000Z-240712T0030Z/
Butler KS-
656 PM CDT Thu Jul 11 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL BUTLER COUNTY...
At 656 PM CDT, a severe thunderstorm was located 9 miles south of
Burns, or 9 miles north of El Dorado, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
El Dorado Lake and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near El Dorado Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3791 9690 3804 9690 3804 9671 3785 9672
TIME...MOT...LOC 2356Z 029DEG 3KT 3796 9682
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR569
WWUS53 KICT 120001
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
701 PM CDT Thu Jul 11 2024
KSC015-120030-
/O.CON.KICT.SV.W.0252.000000T0000Z-240712T0030Z/
Butler KS-
701 PM CDT Thu Jul 11 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL BUTLER COUNTY...
At 659 PM CDT, a severe thunderstorm was located 9 miles south of
Burns, or 9 miles north of El Dorado, and is nearly stationary.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Emergency management. At 658 PM CDT, two inch hail was
reported 8 miles north of El Dorado along Highway 77.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
El Dorado Lake and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near El Dorado Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3791 9690 3804 9690 3804 9671 3785 9672
TIME...MOT...LOC 2359Z 029DEG 3KT 3796 9682
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR687
WWUS53 KICT 120014
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
714 PM CDT Thu Jul 11 2024
KSC015-120030-
/O.CON.KICT.SV.W.0252.000000T0000Z-240712T0030Z/
Butler KS-
714 PM CDT Thu Jul 11 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL BUTLER COUNTY...
At 714 PM CDT, a severe thunderstorm was located 10 miles northeast
of El Dorado, moving east at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
El Dorado Lake and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near El Dorado Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3791 9690 3800 9690 3799 9671 3785 9672
TIME...MOT...LOC 0014Z 271DEG 8KT 3796 9678
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:33 PM CDT, 51 minutes earlier. Its key messages:
- A few strong/severe storms are possible over southeast Kansas late afternoon thru tonight.
- Heat will begin to build over the region tomorrow into early next week with the heat indices of 100 to 107 degrees area wide.
Area forecast discussion, Jul 11, 5:33 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 533 PM CDT Thu Jul 11 2024 .KEY MESSAGES... - A few strong/severe storms are possible over southeast Kansas late afternoon thru tonight. - Heat will begin to build over the region tomorrow into early next week with the heat indices of 100 to 107 degrees area wide. && .DISCUSSION... Issued at 158 PM CDT Thu Jul 11 2024 Pronounced ridging is set up across the western CONUS while a trough axis is currently located from the Great Lakes region to the Mid Mississippi Valley. A secondary wave will be moving through the base of the main trough this evening and tonight which will help support isolated to scattered storm activity. This evening, storms will be possible across portions of southeast KS where increased PWs in an area of weak convergence will combine with relatively weak CIN and 2000 J/kg MLCAPE and marginal shear around 30kts. Storms may linger and further develop in the overnight hours as warm moist advection takes over as a subtle southwesterly LLJ develops overnight. Shear increases slightly overnight (1-6km 30- 40kts) while a gradient of 850-300mb MUCAPE falls to 800-1400 J/kg. The stronger storm activity this evening through tonight will be capable of hail up to quarter sized and 55 to 65 mph wind gusts, along with pockets of heavy rain. Still thinking tomorrow afternoon will remain dry across much if not all of the CWA, though can't completely rule out a storm across far southern KS near the OK border as a very subtle wave moves through the otherwise building ridge over the area. A small area of silent pops were added for now. Otherwise, the next several days are going to turn hot as the western ridge expands east and dominates the pattern thru the middle of next week. Highs will approach the mid/upper 90s (SE KS) to the low 100s tomorrow increasing to the upper 90s (SE KS) to the low and mid 100s by Sunday. Excessive heat will continue through Tuesday with some relief coming in by next Wednesday. The greatest heat indices of 100 to 106-107 are expected in the afternoon Sunday through Tuesday. Overnight temperatures Sunday through Tuesday will remain in the upper 70s, offering little relief from the heat. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 531 PM CDT Thu Jul 11 2024 Satellite and radar trends continued to be monitored for TSRA development, mainly across the Flint Hills. As such, CNU stands the greatest chance for being impacted through 06Z. Otherwise, winds will remain near/below 10 kt through much of the period. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...KMB AVIATION...BRB
Hazardous weather outlook, Jul 11, 5:37 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Thu Jul 11 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Thu Jul 11 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to marginally severe storms are possible this evening and overnight mainly across the Flint Hills and southeast Kansas. The strongest storms will be capable quarter size hail and 55 to 65 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices during the afternoon hours will be near or above 100 from Friday through Tuesday. Heat indices across portions of central Kansas may exceed 105 Sunday thru Tuesday. Thunderstorm chances return to the region late Tuesday and Wednesday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.